MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAFILL18 20MM X 60CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAFILL18 20MM X 60CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number DLF182060
Medical Device Problem Codes Retraction Problem (1536); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
It was reported by a healthcare professional that during a coil embolization of a carotid cavernous fistula (ccf) in a male patient, the physician delivered four different spectra coils via a prowler select lp 45° lot microcatheter (606s155fx/30524499) but encountered friction while trying to place a 20mm x 60cm deltafill18 coil (dlf182060/30483225).The friction was felt during advancement and retraction of the device.The physician decided to recover the coil using a microsnare and reschedule the procedure for two days later.Six different coils were then implanted to complete the procedure.It was reported that the patient is in stable condition.The surgery was prolonged 48 minutes due to the event.The coil will be returned for evaluation; however, the prowler select lp microcatheter was discarded.No further information was provided at the time of complaint initiation.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Updated sections on this medwatch report: d9, g3, g6, h2, h3, and h10.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Updated section on this medwatch report: b4, g3, g6, h2, h3, h6 and h10.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion it was reported by a healthcare professional that during a coil embolization of a carotid cavernous fistula (ccf) in a male patient, the physician delivered four different spectra coils via a prowler select lp 45° lot microcatheter (606s155fx/30524499) but encountered friction while trying to place a 20mm x 60cm deltafill18 coil (dlf182060/30483225).The friction was felt during advancement and retraction of the device.The physician decided to recover the coil using a microsnare and reschedule the procedure for two days later.Six different coils were then implanted to complete the procedure.It was reported that the patient is in stable condition.The surgery was prolonged 48 minutes due to the event.The coil will be returned for evaluation; however, the prowler select lp microcatheter was discarded.Only the embolic coil of a deltafill18 20mm x 60cm was received for analysis.The embolic coil was found severally stretched and entangled with a micro snare (non-johnson & johnson product), which in turn, was inside of an unknown microcatheter (non-johnson & johnson product).A microscopic inspection was performed to the embolic coil, and it was noted that it was mechanically detached from the rest of the device.The embolic coil is severally stretched and entangled with a micro snare.Since only the embolic coil was returned for evaluation, the functional test could not be performed.A manufacturing record evaluation was performed for the finished device 30483225 number, and no non-conformances related to the malfunction were identified.Cerenovus conducted a visual inspection and microscopic examination of the embolic coil.During the visual and microscopic inspection of the device, it was noted that the embolic coil is severally kinked and entangled with a micro snare (non-johnson & johnson product), also it was noted mechanically detached from the rest of the device.Although the functional test could not be duplicated, the stretched and mechanically detached conditions noted on the embolic coil could be the result of the customer experience at the procedure time regarding a withdrawal difficulty and resistance/friction with the microcatheter, however this cannot be conclusively determined.Based on the findings noted during the analysis, the customer complaint was confirmed.A manufacturing record evaluation (mre) was performed, and no non-conformances related to the reported complaint condition were identified.Interference or friction between devices during advancement and/or retraction is a known occurrence.Per the deltafill18 instructions for use (ifu): if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.If the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.If repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the device positioning unit (dpu) wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.Gently remove and discard the microcoil system.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.It is not clear from the initial complaint report whether the physician purposely detached the coil and then decided to snare the coil or if the coil unintendedly detached during attempts to overcome the reported resistance.It is also not clear whether the resistance between the devices resulted in a loss of cerebral target position since the physician ultimately made the decision to abort the procedure.Follow-up investigation is needed for clarification.With the amount of information available and without procedural films, it is not possible to determine the root cause of the event.However, there are clinical and procedural factors including fistula/vessel characteristics, device selection, device interaction, and operator technique that may have contributed to the event rather than the design or manufacture of the devices.The alleged coil resistance upon withdrawal required use of a snare (i.E., surgical intervention) to safely remove the coil from the patient and preclude untoward events such as non-target site embolization and ischemia or infarct.Furthermore, the surgery was rescheduled due to the coil failure.The file will be re-reviewed if additional information is received at a later date.As part of cerenovus quality process all devices are manufactured, inspected, and released to approved specifications.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the events were related to a manufacturing or design issue, no corrective actions will be taken at this time.

Brand Name
DELTAFILL18 20MM X 60CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key12359806
Report Number3008114965-2021-00408
Device Sequence Number11746349
Product Code KRD
UDI-Device Identifier10886704077169
UDI-Public10886704077169
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberDLF182060
Device Catalogue NumberDLF182060
Device Lot Number30483225
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2021
Supplement Date Received by Manufacturer09/01/2021
09/29/2021
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date09/22/2021
10/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PROWLER SELECT LPES 45 DEG TIP; UNSPECIFIED MICROSNARE; PROWLER SELECT LPES 45 DEG TIP; UNSPECIFIED MICROSNARE
Outcome Attributed to Adverse Event Required Intervention;